Oklahoma, 2008

High Wind in Oklahoma, January 29, 2008

January 29, 2008 · NWS OUN · 5 events in 4 counties and zones

A cold front moved through Oklahoma on the 29th. Behind the front, extremely strong wind gusts were reported over much of the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front moved through Oklahoma on the 29th. Behind the front, extremely strong wind gusts were reported over much of the area. Numerous locations reported wind gusts of 40 to 50 mph. A few wind gusts of 50 to 60 mph were reported in isolated locations. Minor damage was repored, but no injuries occurred. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 29, 8:02 AM CST, 55 minutes earlier.

Area forecast discussion, Jan 29, 8:02 AM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
802 AM CST TUE JAN 29 2008

.UPDATE...
HAVE HAD REPORTS OF SNOW FALLING IN PARTS OF NW OK THIS MORNING.
HAVE DONE A QUICK UPDATE TO MENTION ONLY SNOW AND ALSO ADDED
BLOWING SNOW. FRONT MOVING QUICKLY ACROSS THE AREA THIS MORNING
WITH STRONG WINDS AND FALLING TEMPS BEHIND FRONT.

MAXWELL

&&

.PREV DISCUSSION... /ISSUED 506 AM CST TUE JAN 29 2008/

UPDATE...
AFTER TALKING WITH STATE FORESTRY WILL ISSUE RED FLAG WARNING FOR
TODAY FOR ENTIRE CWA DUE TO EXTREME WINDS AND LOW RH. WILL ALSO
ISSUE FIRE WX WATCH FOR WEDNESDAY FOR ALL OF MY COUNTIES AS SOUTH
WINDS AGAIN INCREASE TOMORROW WITH LITTLE MOISTURE RECOVERY.

DISCUSSION...

PREV DISCUSSION... /ISSUED 325 AM CST TUE JAN 29 2008/

DISCUSSION...
STRONG COLD FRONT WILL MAKE ITS WAY QUICKLY SOUTH ACROSS THE AREA
THIS MORNING. COMBINATION OF TIGHT PRES GRADIENT... STRONG CAA AND
SUBSIDENCE WILL RESULT IN VERY STRONG WINDS BEHIND THE FRONT TODAY.
WILL KEEP WIND ADVISORY GOING FOR TODAY AND WILL EXTEND IT TO COVER
REMAINDER OF CWA BEGINNING AROUND MID-MORNING. WILL ALSO UPGRADE
FIRE WX WATCH TO RED FLAG WARNING ACROSS N TX COUNTIES AS CRITERIA
SHOULD BE MET THROUGH MUCH OF THE AFTN HOURS. MAY ALSO LOOK AT
POSSIBLE RED FLAG FOR PARTS OR ALL OF OUR OK COUNTIES LATER THIS
MORNING AFTER WE CONTACT LOCAL FORESTRY OFFICIALS. STILL OUTSIDE
CHANCE FOR A FEW LIGHT RAIN OR SNOW SHOWERS ACROSS NORTH THIS
MORNING... BUT SHOULD BE RATHER INSIGNIFICANT COMPARED TO OTHER
ISSUES TODAY.

WINDS SHOULD DROP OFF QUICKLY AROUND SUNSET AND SET STAGE FOR A
COOLER NIGHT THAN WE HAVE SEEN FOR A FEW NIGHTS. WINDS WILL QUICKLY
RETURN TO THE SOUTH OVERNIGHT IN RESPONSE TO FALLING PRESSURE IN LEE
OF ROCKIES. WILL SEE ANOTHER WINDY DAY ON WED AS SFC LOW TAKES SHAPE
ACROSS SE COLORADO AS NEXT STORM MOVES THROUGH SOUTHERN ROCKIES.
WILL ISSUE ANOTHER FIRE WX WATCH FOR N TX ZONES WED AFTN. THIS STORM
THEN MAKES ITS WAY ACROSS THE AREA LATE WED NIGHT AND THU WITH
RAIN...SNOW AND PLENTY OF WIND. HAVE MADE SOME ADJUSTMENTS TO
FORECAST ON THU AS IT LOOKS MORE AND MORE LIKELY THAT NORTHERN HALF
OF OK WILL SEE SOME ACCUMULATING SNOW. SO HAVE LOWERED TEMPS AND
INCREASED SNOWFALL AMOUNTS WITH AREAS NORTH OF I-40 HAVING POTENTIAL
TO GET 1 TO 2 INCHES BY LATE THU. SYSTEM SHOULD MOVE BY QUICKLY
AS YET ANOTHER STORM MOVE INTO NW.

SOUTH WINDS RETURN ON FRIDAY AND MANY AREAS SHOULD SEE SIG WARM UP
FROM THU. HOWEVER WILL KEEP PARTS OF CENTRAL INTO NORTH CENTRAL
COOLER AS COULD BE SOME SNOW ON THE GROUND. ANOTHER WINDY DAY AS
SOUTH WINDS AGAIN PICK UP QUICKLY DURING THE DAY. WEAK FRONT WILL
MOVE ACROSS ON SATURDAY. THIS ONE SHOULD GO THROUGH DRY WITH YET
ANOTHER WIND SHIFT. NOT MUCH IN THE WAY OF COLDER AIR BEHIND THIS
FRONT AND WARMER TEMPS LOOK TO CONT OVER THE WEEKEND. ANOTHER STORM
SYSTEM MOVES INTO THE PLAINS BY EARLY NEXT WEEK BRINGING ANOTHER
CHANCE OF RAIN TO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  57  25  55  34 /  10   0  10  30
HOBART OK         54  28  57  32 /  10   0   0  20
WICHITA FALLS TX  60  27  58  37 /  10   0  10  20
GAGE OK           43  22  56  24 /  20   0   0  40
PONCA CITY OK     49  26  52  27 /  30   0   0  40
DURANT OK         64  29  55  37 /  20   0  10  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR OKZ004>048-
     050>052.

     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON FOR OKZ004>048-050>052.

     WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR OKZ004>030-
     033>040-044-045.

     WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR OKZ031-032-
     041>043-046>048-050>052.

TX...RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR TXZ083>090.

     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON FOR TXZ083>090.

     WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR TXZ083>090.

&&

25/30
Hazardous weather outlook, Jan 29, 6:00 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
600 AM CST TUE JAN 29 2008

OKZ004>048-050>052-TXZ083>090-291800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
600 AM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
A STRONG COLD FRONT WILL MOVE QUICKLY SOUTH ACROSS OKLAHOMA
AND WESTERN NORTH TEXAS THIS MORNING AND AFTERNOON.  THE FRONT
WILL ENCOUNTER A WARM AND HUMID AIRMASS ACROSS SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA...BUT VERY WARM AIR ABOVE THE SURFACE
WILL LIKELY PREVENT THUNDERSTORM DEVELOPMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY JAN 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...5 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 5 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND THE COLD FRONT THIS
MORNING.  SOME WIND GUSTS OVER 50 MPH ARE POSSIBLE THROUGH THE EARLY
AFTERNOON.  THE STRONG WINDS WILL ALSO COMBINE WITH LOW HUMIDITY
VALUES TO CREATE DANGEROUS WILDFIRE CONDITIONS.  A WIND ADVISORY IS
IN EFFECT FOR ALL OF OKLAHOMA AND WESTERN NORTH TEXAS TODAY.  A
RED FLAG WARNING IS ALSO IN EFFECT FOR WESTERN NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED WEDNESDAY THROUGH MONDAY.

OTHER HAZARDOUS WEATHER...
STRONG SOUTH WINDS WILL DEVELOP WEDNESDAY AS AN AREA OF LOW
PRESSURE DEVELOPS OVER EASTERN COLORADO.  THE STRONG WINDS AND
LOW HUMIDITY VALUES WILL MAKE WILDFIRE CONTAINMENT VERY DIFFICULT.
A FIRE WEATHER WATCH IS IN EFFECT FOR WESTERN AND CENTRAL OKLAHOMA
AND WESTERN NORTH TEXAS WEDNESDAY AFTERNOON.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

In the hours before

Special weather statement, Jan 29, 8:05 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
805 AM CST TUE JAN 29 2008

OKZ004-005-009>011-291445-
WOODWARD OK-HARPER OK-WOODS OK-MAJOR OK-ELLIS OK-
805 AM CST TUE JAN 29 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...MAJOR...
WOODS AND WOODWARD COUNTIES.

THE LEADING EDGE OF AN AREA OF SNOW WAS MOVING EAST AT AROUND 40
MPH. THE SNOW COMBINED WITH NORTHWEST WINDS AT 25 TO 35 MPH GUSTING
ABOVE 45 MPH WILL LEAD TO REDUCED VISIBILITIES FOR A SHORT TIME
ACROSS THE AREA. VISIBILITIES MAY BECOME LESS THAN A QUARTER OF A
MILE IN SOME LOCATIONS. THE SNOW IS EXPECTED TO ONLY LAST FOR ABOUT
AN HOUR.

MAXWELL
Special weather statement, Jan 29, 8:43 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
843 AM CST TUE JAN 29 2008

OKZ004>007-009>012-291545-
GARFIELD OK-WOODWARD OK-HARPER OK-WOODS OK-ALFALFA OK-GRANT OK-
MAJOR OK-ELLIS OK-
843 AM CST TUE JAN 29 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...ELLIS...
GARFIELD...GRANT...HARPER...MAJOR...WOODS AND WOODWARD COUNTIES.

THE LEADING EDGE OF AN AREA OF LIGHT TO MODERATE SNOW WAS LOCATED
FROM 5 MILES NORTHWEST OF CAPRON TO 6 MILES SOUTH OF WAYNOKA AT 843
AM CST...MOVING EAST AT 35 MPH. THE SNOW WILL AFFECT AREAS NORTH OF
A LINE FROM ARNETT... TO ENID... TO MEDFORD THROUGH ABOUT 10 AM. THE
SNOW COMBINED WITH NORTHWEST WINDS AT 25 TO 35 MPH GUSTING TO AROUND
50 MPH WILL ALSO LEAD TO REDUCED VISIBILITIES ACROSS NORTHERN
OKLAHOMA. VISIBILITIES MAY DROP BELOW A QUARTER OF A MILE IN SOME
LOCATIONS.

THE SNOW WILL ONLY LAST BRIEFLY... MAYBE ABOUT AN HOUR. HOWEVER...
SOME LIGHT ACCUMULATION IS POSSIBLE WHICH MAY IMPACT ROADWAYS FOR A
FEW HOURS THIS MORNING... CAUSING SOME SLICK SPOTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Jackson

When
January 29, 8:57 AM CST
Where
Jackson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust was reported 1 mile ESE of Altus Air Force Base.

High Wind, Stephens

When
January 29, 9:00 AM CST
Where
Stephens forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust blew a semi-trailer onto its side. Monetary damages and time of occurence were estimated.

High Wind, Cleveland

When
January 29, 9:05 AM CST
Where
Cleveland forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
NWS Employee
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust was reported at the National Weather Center.

High Wind, Tillman

When
January 29, 9:25 AM CST
Where
Tillman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust was reported 3 miles SSE of Frederick.

High Wind, Stephens

When
January 29, 10:00 AM CST
Where
Stephens forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust caused a few tree limbs to fall onto power lines. Power outages resulted, with several hundred residents briefly without power. Monetary damages and time of occurence were estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79016, 79028, 79021, 79024, 79027.